Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

What causes chest pain after an angioplasty and stent instertion?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 2115 Questions
Hello Doctor, I am a 55 year old South Asian male with a history of Type II Diabetes diagnosed in 2006 and hypertension since XXXXXXX 2010. I had an angioplasty and Drug Eluting Stent (Everolimus) placed last week on the 6th of February 2014. The indication for this was that I failed a excersize stress test on the 27th of Dec 2013 where after 11 minutes, there were ischemic changes on most leads. A CT coronary angiogram (on 4th Feb) suggested moderate to severe stenosis of the Left Main Coronary and moderate to sever stenosis of the Proximal Left Anterior Descending (LAD). The catheter angiogram showed a left dominant circulation and the Left Main Coronary artery has 30% occlusion and the Proximal LAD had 80% occlusion. Mid-LAD diagonals were small with 60% disease and the distal LAD has 60 to 70% disease. The anioplasty was performed on the Proximal LAD and a Resolute stent placed and dilated again and was shown to have been re-opened with 0% occlusion. The procedure was tolerated well and I was discharged home the following day on Ticagrelor 90 mg twice daily, Ennalpril 20 mg once daily, Asprin 325 mg once daily subsequently reduced to 81 mg due to ulcer like pain, Bysystolic 2.5mg once daily (also stopped) and also take Nexium 40 mg once daily. I have been on Insulin Lantus once daily and Novolog with breakfast and dinner (blood sugar between 97 and 211 mmol/L) Rosuvastatin was recommended. Five days after the angioplasty and stent, I woke up with pain in the left chest with maximum point tenderness over the nipple. I have had long standing discomfort in my 4th and 5th fingers, forearm and elbow (on both sides but mainly on the left) which is not related to excersize. I went back to the Cariologist and a EKG was done and entirely normal. I was told a Troponin test was not necessary although following the stent placement it was elevated and reassured this would come down over time. I am gradually starting excersize again with walking and a few minutes on the step-machine Is there a reason, I would be having pain over my rib after a stent that was successfully placed in the one worst affected blood vessel, the LAD? Heart pain, I am told is not meant to be felt by pushing on the rib? Could this be from the stent itself and if so, are there treatments for this? Hope you can help me with an answer? Many thanks.
Posted Thu, 6 Mar 2014 in Hypertension and Heart Disease
Answered by Dr. Benard Shehu 1 hour later
Brief Answer: As long as your ECG is ok don't worry... Detailed Answer: Hi XXXXXXX I read your query very carefully. As long as your ECG is normal again and the pain is atypical for angina (the pain isn't meant to be felt by pushing on the rib), you have nothing to worry about, and it’s not a "heart pain". I recommend to continue with healthy lifestyle, keep your BP below 130/85 mmHg and stabilize the diabetes. This couldn't be from the stent itself but may be related to gastrointestinal problems due to the use of antiagregants (aspirin and tricagrlor). In this case the best treatments are nexium & antacids. Also i recommend consulting a gastroenterologist for further exams (gastric endoscopy). Hope it was of help! Dr.Benard Feel free to ask me other questions you might have!
Above answer was peer-reviewed by
Follow-up: What causes chest pain after an angioplasty and stent instertion? 33 minutes later
Dear Dr. XXXXXXX Thank you for the prompt reply and reassurance. The resting ECG done at the time of my stress test showed, 'Non-specific T-wave abnormalities' and in the Cardiologists office on Wednesday (2 days ago) post-stent - said 'Sinus rhythm - Normal EKG'. I read on the web that, some patients with stents experience 'vascular spasm' that could mimic restenosis and even cause death! There were some discussions recommending, Nitoglycerine (but that did nothing to my pain and gave me a headache). Others have suggested a Calcium channel blocker but apparently there are black-box warning of severe side-effects. I am nervous about excersizing more with this pain and my Cardiologist feels there is no need to do a repeat excersize stress test. I hope this is right? Meanwhile, I am trying to decrease my meat intake (increasing fruit and veg), plan to leave work early, reduce stress, and try to incorporate excersize into my daily routine. I also plan to get a blood pressure monitor and aim for a blood pressure that you have suggested. My family is against me taking a Statin because of all the possible side effects; dementia, cataract, liver problems, muscle weakness, worsening diabetes, kidney problems ... My Cardiologist is not very happy with this but I am hoping with better control of my blood sugars now that I am on Insulin, my lipid profile will improve. (Last lipids: Cholestrol 213 mg/dl, Triglycerides 85 mg/dL, LDL 124 mg/dL, HDL 72, Cholestrol/HDL ratio 3 and LDL/HDL ratio 1.72). Thank you again for your feed-back. XXXXXXX
Answered by Dr. Benard Shehu 2 hours later
Brief Answer: Strongly recommend continuing with the statins... Detailed Answer: Hi back, Thank you for following up. The fact that the nitroglycerin didn’t relieve your pain supports my exclusion of "cardiac angina". However coronary spasm may happen so i suggest talking with your cardiologist about adding Ca channel blockers (amlodipin 5mg) to your therapy. This will help in stabilizing BP and preventing coronary spasm. Yes they have some adverse effect but in your case the benefit overcome the side effects. I strongly recommend continuing with the statins because of their positive effect in stabilizing the lipid profile (you have high total cholesterol, LDL cholesterol and HDL cholesterol levels). Doing so the statins slowdown and/or stop the progression of atherosclerotic plaques and stent restenosis (re-occlusion). The same as per Ca Channel blocker is also for the statins the benefit from their use overcome their side effects. Hope it was of help! Dr.Benard Feel free to ask me other questions you might have!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor